How long is is ok to be on a PPI

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lu2011
Regular Member


Date Joined Apr 2011
Total Posts : 291
   Posted 5/16/2013 11:24 AM (GMT -6)   
I have gastritis (not GERD) with my main symptom being nausea.  When my problems started, i took a PPI (tecta) for a week.  This helped with the nausea but also had other symptoms such as burning and stomach discomfort.  It didn't take too long for the nausea to return.  My GI didn't prescribe it; however, my rheumatolgoist gave me a recurring prescription for the tecta to take one/day if I want to try my arthritis meds again.  I have yet to take the arthritis meds (as they may have been teh cause of my gastritis), but I have been taking the PPI daily to help with the nausea.  On bad days, I also take a nausea pill prescribed by my GI and zantac.
 
It's been about 3 weeks since I've been on it and would like to continue until at least the end of the month (as we have a fancy dinenr planned for a celebration). 
 
People on here have mentioned awful rebound effects of stopping the PPI.  For how long is it safe to take a PPI with avoiding these effects.  Have no idea if the nausea will return with a vengence if I stop, but I figure I should try at some point.
Ulcerative Colitis 1988, had colon removed and now jpouch
Now sufer from sacroiliitis and inflammation of piriformis muscle causing sciatica like pain during flare ups. Joints very bad...take celebrex when needed.
Also suffer from asthma (only triggered when I get a cold) and stuffed sinuses.

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 5/16/2013 11:28 AM (GMT -6)   
The liquid form of carafate works very good to help clear up gastritis.

Lu2011
Regular Member


Date Joined Apr 2011
Total Posts : 291
   Posted 5/16/2013 11:44 AM (GMT -6)   
But I don't have an ulcer...just inflammation.
 
 
Ulcerative Colitis 1988, had colon removed and now jpouch
Now sufer from sacroiliitis and inflammation of piriformis muscle causing sciatica like pain during flare ups. Joints very bad...take celebrex when needed.
Also suffer from asthma (only triggered when I get a cold) and stuffed sinuses.

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 5/16/2013 12:17 PM (GMT -6)   
carafate will clear up the inflammation, ppis will not as they only lower stomach acid.

Lu2011
Regular Member


Date Joined Apr 2011
Total Posts : 291
   Posted 5/16/2013 12:29 PM (GMT -6)   
Ok thanks. 
 
But with my original question...any idea how long it's ok to be on a PPI without suffering from rebound effects?
Ulcerative Colitis 1988, had colon removed and now jpouch
Now sufer from sacroiliitis and inflammation of piriformis muscle causing sciatica like pain during flare ups. Joints very bad...take celebrex when needed.
Also suffer from asthma (only triggered when I get a cold) and stuffed sinuses.

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 5/16/2013 12:33 PM (GMT -6)   
I'm not sure on that, I would only assume the longer you are on the ppi, the longer you may have rebound. Sorry I couldn't help more.

Lu2011
Regular Member


Date Joined Apr 2011
Total Posts : 291
   Posted 5/19/2013 8:01 PM (GMT -6)   
Hi Doggbones, I was in the US for the weekend (I'm in Canada) and took a look for Carafate.  Didn't see it so asked the pharmacist and it's apparently prescription only.  So doesn't seem like an option.  Anything over the counter that compares?
 
And...anyone else have any idea how long it is safe to stay on a PPI without rebound effects?  I'm coming up to about 4 weeks now, but am scared to stop as I don't want the nausea to return with a vengeance (now, it's more under control and comes if I eat too much ...or a normal amount these days...or the wrong food)
Ulcerative Colitis 1988, had colon removed and now jpouch
Now sufer from sacroiliitis and inflammation of piriformis muscle causing sciatica like pain during flare ups. Joints very bad...take celebrex when needed.
Also suffer from asthma (only triggered when I get a cold) and stuffed sinuses.

Andy1986
Veteran Member


Date Joined Dec 2012
Total Posts : 1177
   Posted 5/20/2013 4:04 AM (GMT -6)   
My symptoms started very much similar to yours. If you do come off PPIs make sure to do it gradually. You can get rebound from being on it for a short while but if you reduce gradually you should be ok. I would start taking the zantac when you do start reducing, it is a much weaker acid blocker. THen once youre off PPIs you can reduce the Zantac too.


You could try carafate, but Ive been on it for the last week and recently my nausea has gotten a lot worse. Apparently it is a side effect in some so Im going to stop taking it.

DOGGBONES
Veteran Member


Date Joined Apr 2012
Total Posts : 707
   Posted 5/20/2013 8:24 AM (GMT -6)   
Lu2011,
I'm sorry, I don't know were to get carafate outside of the US. Maybe you could make an app. with a dr just over the boarder?

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 5012
   Posted 5/20/2013 10:16 AM (GMT -6)   
I was on PPIs for at least 20 years - starting almost when they were invented - until I needed surgery due to accident 4 years ago. I started in the '70s with the first ones, switched to Nexium when it was marketed in 2001. Before PPIs I used Zantac, before that Tums.

Since surgery I have been prescribed PPIs briefly for nausea, although I had no reflux. It works for that.

I never had side effects bad enough to make me want to stop PPIs.

Andy1986
Veteran Member


Date Joined Dec 2012
Total Posts : 1177
   Posted 5/20/2013 10:49 AM (GMT -6)   
Lu

Carafate also goes by the generic name of sucralafate if that helps you find it.
Anxiety, Depression, Hiatus Hernia? (different tests have disagreed), Esophageal Hypersensitivity

Pat Tall
Veteran Member


Date Joined Aug 2012
Total Posts : 950
   Posted 5/20/2013 10:56 AM (GMT -6)   
Lu. Back to your question
If you are taking an over the counter PPI, then try to follow the directions on the box-- for example:
Prevacid 24HR should be taken only once every 24 hours for 14 days. It may take up to 4 days for full effect. Do not take more than one tablet every 24 hours.

Allow at least 4 months to pass before you start another 14-day treatment with Prevacid 24HR. Call your doctor if you have additional symptoms and need treatment before the 4 months has passed.
This helps avoid rebound-- otherwise suggest you follow your doctors instructions. Wish you the best. Pat

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 5/20/2013 10:57 AM (GMT -6)   

Like every medication, PPIs occasionally cause side effects, including nausea and headaches. Doctors are aware that PPIs can, in a roundabout way, promote an abundance of gastrin, an important stomach hormone. Too much gastrin could conceivably cause a number of problems, including a rebound effect of extra-heavy stomach acid secretion if people stop taking PPIs.

I suspect how long each person can stay on this category of drug is individual as we all react differently. 

Keep in mind our members are sharing their own experiences here re rebound  effect of PPIs.

Carafate, also called Sulcrate are also known by the generic name Sucralfate. Sucralfate is available in Canada from the research I did. Check with your Dr. re using this med as well as obtaining a prescription if you need one.

 

 


~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"The wind blows, the sun rises, the snow falls and the ocean relentlessly pounds the shore. Life rolls on with fresh new possibilities at every turn."

Lu2011
Regular Member


Date Joined Apr 2011
Total Posts : 291
   Posted 5/20/2013 5:57 PM (GMT -6)   
Thank you all for the replies. Really appreciate it.
 
skitt, good to know that Carafate is available in Canada.  My thing is, my GI only saw inflammation in my stomach...no ulcers or issues in my espophagus.  So he's not going to prescribe it if I ask.  In fact, he wasn't keen on prescribing the PPI (tecta), but said I would if I wanted to try it (at the time we were going to NY for the weekend and so I wanted something that would help...rather than waiting to see if it would get better in time).  My GI mostly left me and just gave me a prescription for nausea (which only helps if the nausea is mild).  Guess I was hoping to find it over the counter and give it a try.
 
Pat Fill, I do believe we get Pevaid here.  We also have zantac, and maybe a couple others (and we have Tagamet from US trips). 
 
Alcie, 20 years?  Yikes...it's been about 4 weeks for me, but have read and heard of issues when stopping the PPI.
 
Just want to feel normal again and not have to worry about nausea every time I eat...without having to take meds.
Ulcerative Colitis 1988, had colon removed and now jpouch
Now sufer from sacroiliitis and inflammation of piriformis muscle causing sciatica like pain during flare ups. Joints very bad...take celebrex when needed.
Also suffer from asthma (only triggered when I get a cold) and stuffed sinuses.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, July 19, 2018 12:36 PM (GMT -6)
There are a total of 2,983,208 posts in 327,092 threads.
View Active Threads


Who's Online
This forum has 161897 registered members. Please welcome our newest member, med01.
409 Guest(s), 9 Registered Member(s) are currently online.  Details
Dogdays, Girlie, Garion, BrookieGirl, nakamura1967, jay185, jenni44, NotQuiteAntonio, straydog